Alert archive / Pennsylvania / Wind Advisories in 2025

Wind Advisory 1, NWS Philadelphia/Mount Holly

January 2, 2025Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this wind advisory at Jan 2, 2025, 2:24 AM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Jan 2, 2025, 7:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2025, 2:24 AM EST (07:24 UTC)
In effect from
Jan 2, 2025, 7:00 AM EST
Expired
Jan 2, 2025, 12:32 PM EST
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2025-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2025-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS71 KPHI 020724
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
224 AM EST Thu Jan 2 2025

PAZ054-055-021800-
/O.NEW.KPHI.WI.Y.0001.250102T1200Z-250102T1800Z/
Carbon-Monroe-
Including the cities of Stroudsburg and Jim Thorpe
224 AM EST Thu Jan 2 2025

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST THIS 
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Carbon and Monroe Counties.

* WHEN...From 7 AM this morning to 1 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Hoeflich
1 follow-up statement
987 
WWUS71 KPHI 021732
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
1232 PM EST Thu Jan 2 2025

PAZ054-055-021845-
/O.CAN.KPHI.WI.Y.0001.000000T0000Z-250102T1800Z/
Carbon-Monroe-
Including the cities of Stroudsburg and Jim Thorpe
1232 PM EST Thu Jan 2 2025

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

MPS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this wind advisory went out at Jan 2, 1:20 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 2, 1:20 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
120 AM EST Thu Jan 2 2025

.SYNOPSIS...
High pressure builds southwest of the area overnight before
moving offshore on Friday. Weak low pressure passes through the
Mid- Atlantic late Friday, followed by a cold front Friday
night. High pressure will be in control through the weekend. Low
pressure approaches and passes through the Mid-Atlantic early
in the new work week. High pressure returns thereafter.

&&

.NEAR TERM /THROUGH TODAY/...
Cold air advection is pouring into the region after a secondary
cold front blew through the area earlier today. The pressure
gradient will remain strong tonight as low pressure deepens over
Maritime Canada and high pressure builds over the south-central
US. This will leave our area situated in between these features
under cyclonic flow. With the loss of diurnal mixing, should
lose the peak gusts overnight, however winds will remain
elevated around 15 to 20 mph with gusts upwards of 25 to 30 mph.
Expired major segment of the wind advisory at 10 PM as
scheduled... the remainder expires at midnight. Skies will
become mostly clear for most with lows bottoming out mainly in
the mid 20s to low 30s.

Low pressure over Maritime Canada pulls away on Thursday as
high pressure nears from the south and west. This will result in
mostly sunny skies from start to finish with highs mostly in
the mid 30s to low 40s. The pressure gradient will also be a bit
weaker compared to today, however it will again be breezy once
diurnal mixing occurs. Anticipate wind gusts around 30 to 35 mph
(locally higher), but the need for any additional wind
headlines looks unlikely at this time.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Weak high pressure southwest of the region slides offshore
Thursday night. An upper trough with strong shortwave energy
diving into the base of the trough over the Ohio and Tennessee
Valleys on Friday, and a weak surface low forms over the Mid-
Atlantic Friday afternoon. This low will pass through the Mid-
Atlantic just south of Delaware late in the day before
strengthening offshore Friday night. A strong cold front will
follow through Friday night, and then strong cold air advection
will be underway.

In terms of sensible weather, it will be dry Thursday night and
into Friday afternoon. Snow then develops, mainly south and
west of Philadelphia, and may be mixed with rain over the
eastern shores of Maryland and Delaware, before tapering off in
the evening with the departure of the low. QPF will be minimal,
and as a result, snow amounts will be light. In general, up to
an inch is possible for portions of Delmarva and southern New
Jersey, possibly back towards Philadelphia.

Dry on Saturday. A tight pressure gradient forms over the area.
Northwest winds increase to 15 to 20 mph with 30 to 35 mph
gusts. Highs on Friday will be in the 30s to around 40, and then
highs on Saturday will be in the low to mid 30s. Lows generally
in the 20s, though in the teens in some spots Friday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep upper trough over the Northeast and Mid-Atlantic Saturday
night will depart on Sunday, and weak mid-level ridging with
surface high pressure passes through the region, departing
Sunday night.

Meanwhile, a mid-level trough with strong shortwave energy
ejects from the Rocky Mountains Saturday night into the Central
Plains and Midwest on Sunday. This system will intensify as it
interacts with the warmer Gulf of Mexico waters, and the trough
will pinch off to a closed H5 low. Surface low pressure will
also become more organized over the Midwest during the day
Sunday and into Sunday night. A warm front will develop out
ahead of this low, and then overrunning precipitation develops
out ahead of it starting Sunday night. Given the Arctic air mass
that will remain locked in over the area, and temperatures
struggling to reach the freezing mark, this precipitation will
fall as snow.

The main system will track east and pass through the Mid-
Atlantic on Monday. While the bulk of the snow will remain south
of the region, the precipitation shield should be large enough
for snow to reach through southern New Jersey and towards
Philadelphia. There should be a sharp cutoff north of
Philadelphia, though.

13Z/01 NBM probability of snowfall greater than 1 inch is 60 to
80 percent across southern New Jersey, the Delaware Valley
including Philadelphia, and the eastern shores of Maryland and
Delaware while the probability of snowfall greater than 3 inches
is 40 to 50 percent. North of Philadelphia, probabilities lower
to 30 to 50 percent for greater than 1 inch of snow and 20 to
30 percent for greater than 3 inches of snow.

12Z/01 operational GFS keeps the bulk of the snow over Delmarva
and north into southern New Jersey and the Philadelphia area.
12Z/01 CMC has a similar track to the GFS, but has higher
snowfall amounts. 12Z/01 ECMWF also has a similar track.

Will follow NBM PoPs and carry likely PoPs for areas south of
Philadelphia, mainly the eastern shores of Maryland, Delaware,
and extreme southern New Jersey. While it is still too soon to
tell how much snow will fall, the trend looks to be for advisory
level snowfall for Delmarva, sub-advisory amounts for southeast
New Jersey and the Delaware Valley, and minimal amounts north
of Philadelphia.

Surface high pressure builds in from the west for the mid-week
period.

Well below normal temperatures will remain over the area for
the Long Term period with highs generally in the low 30s and
lows in the teens and low 20s.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Tonight...VFR. West winds around 15 to 20 kt with gusts
up to 30 kt. High confidence.

Thursday...VFR. West-northwest winds around 15 to 20 kt with
gusts up to 30 to 35 kt. High confidence.

Thursday Night...VFR. Westerly winds around 10 kt with 15-20 kt,
gradually diminishing as the night goes on. High confidence.

Outlook...

Friday through Friday night...VFR initially, then sub-VFR
possible in SN or SN/RA at KPHL/KILG/KMIV/KACY from around 18Z
Friday through 00Z Saturday.

Saturday through Saturday night...VFR. W-NW winds 15 to 20 kt
with gusts up to 35 kt Saturday afternoon and evening.

Sunday through Sunday night...VFR.

Monday...Sub-VFR possible in SN.

&&

.MARINE...
A Gale Warning is in effect for all Atlantic coastal waters
including the Delaware Bay through Thursday.

West-northwest winds around 25 to 30 kt with gusts up to 40 to
45 kt expected through tonight. Winds will begin to diminish
during the day on Thursday, however gusts up to 35 to 40 kt are
still possible. Seas around 5 to 7 feet. Outside of gale force
conditions, fair weather skies are expected.

Tide departures will drop considerably tonight into Thursday. By
the low tide on Thursday evening, tide departures will be near 1
foot below normal along the Atlantic coasts and Delaware Bay.
This will result in areas of low water that could make
navigation difficult in shallow waters.

Outlook...

Thursday night...Potential for lingering gales, otherwise, SCA
will be needed for 25 to 30 kt wind gusts.

Friday...SCA may be needed for wind gusts to 25 kt on the ocean
waters. VSBY restrictions in rain or snow possible late in the
day.

Friday night through Saturday...At least an SCA will be needed
for 25 to 30 kt wind gusts, but there is the potential for
gales.

Saturday night through Sunday...SCA conditions possible.

Sunday night through Monday...Sub-SCA conditions probable. VSBY
restrictions in SN possible.

&&

.TIDES/COASTAL FLOODING...
The threat for spotty minor coastal flooding has ended across
the entire coastal areas.

With a strong offshore flow, there is the potential for near
blowout tides with the Thursday evening low tide cycle along the
Atlantic coasts and Delaware Bay. For the Chesapeake Bay, tide
levels will drop more significantly beginning on Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 6 PM EST this evening for ANZ430-431-
     450>455.

&&

SYNOPSIS...MPS
NEAR TERM...DeSilva/Hoeflich/RCM
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...DeSilva/Hoeflich/MPS/RCM
MARINE...DeSilva/MPS/RCM/Staarmann
TIDES/COASTAL FLOODING...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:44 PM ESTWinter Weather AdvisoryPHIChester, Delaware, Philadelphia31 hr

Nearby

Wind Advisories in Pennsylvania, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.